Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Columbia, SC

June 12, 2004Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 12, 2004, 7:42 PM EDT for Edgefield County, South Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 7:42 PM EDT (23:42 UTC)
Expired
Jun 12, 2004, 8:45 PM EDT
In force
63 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Edgefield County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2162 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WUUS52 KCAE 122342
SVRCAE
SCC037-130045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
740 PM EDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR THE MCCORMICK AND EDGEFIELD COUNTY
  LINE NEAR THE INTERSECTIONS OF HIGHWAYS 378 AND 25.
  MOVEMENT WAS SOUTHEAST NEAR 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE HIGHWAY 378 AND 25 INTERSECTION BEFORE 800 PM.

REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.

LAT...LON 3406 8210 3393 8225 3367 8195 3383 8181

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:00 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 12, 5:00 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT SAT JUN 12 2004

.SHORT TERM...
DISCUSSION WILL BE BRIEF DUE TO COMPUTER PROBLEMS AND ACTIVE
WEATHER IN THE AREA.

BACKDOOR FRONT SLOWLY PUSHING SOUTHWEST INTO UNSTABLE AIRMASS.
EXPECT SCATTERED ACTIVITY TO CONTINUE INTO THE EVENING. STORMS HAVE
BEEN SLOW MOVING PRODUCING LOCALIZED HEAVY RAIN. FRONT STALLS OVER
THE AREA AND WEATHER WILL REMAIN UNSETTLED INTO NEXT WEEK.

&&

.LONG TERM...
GFS INDICATES A DISTURBANCE MOVING OVER SC MON/TUE INCREASING THE
CHANCE FOR RAIN. WILL GO WITH 50 POP THROUGH TUESDAY. WE SHOULD DRY
OUT FOR THE REMAINDER OF THE WEEK WITH ONLY ISOLATED TO WIDELY
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS. LOWS AROUND
70 AND HIGHS NEAR 90.

 &&

.HYDROLOGY...
SLOW MOVING TSTMS COULD PRODUCE LOCALLY HEAVY RAIN AMOUNTS THIS
EVENING IN THE 1 TO 2 INCH RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     71  84  70  84 /  40  40  30  50
AUGUSTA      70  85  70  85 /  50  50  30  50
SUMTER       71  84  70  84 /  40  30  30  50
ORANGEBURG   71  85  70  85 /  40  40  30  50
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

10/04
Hazardous weather outlook, Jun 12, 8:50 AM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
850 AM EDT SAT JUN 12 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
850 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AHEAD OF A SOUTHWARD MOVING COLD FRONT. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Jun 12, 6:03 PM EDT, 1 hour 39 minutes before
SCC009-011-075-122245-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 PM EDT SAT JUN 12 2004

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS IN ORANGEBURG COUNTY...BAMBERG COUNTY...AND BARNWELL
COUNTY BETWEEN ORANGEBURG AND BLACKVILLE. THESE THUNDERSTORMS
WERE DRIFTING SOUTHWARD NEAR 5 MPH.

EXPECT FREQUENT LIGHTNING...WIND GUSTS NEAR 40 MPH...AND RAINFALL
AMOUNTS OF 1 TO 3 INCHES WITH THIS THUNDERSTORM. PONDING OF WATER
WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3370 8106 3360 8092 3360 8080 3347 8065
      3347 8060 3355 8058 3355 8049 3344 8036
      3345 8022 3329 8026 3327 8042 3334 8050
      3314 8088 3306 8091 3307 8091 3303 8107
      3312 8119 3316 8153 3310 8163 3317 8176
Special weather statement, Jun 12, 6:52 PM EDT, 50 minutes before
SCZ020-122345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 800
PM...

AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING INTO THE WHITMIRE AREA OF NEWBERRY COUNTY FROM
THE NORTHWEST. THE THUNDERSTORMS WERE MOVING SOUTHEASTWARD NEAR 20
MPH AND WILL AFFECT MOST OF NEWBERRY COUNTY.

THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT CLOUD-TO-GROUND
LIGHTNING...WIND GUSTS NEAR 45 MPH...AND RAINFALL AMOUNTS OF 1 TO 2
INCHES. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:43 PM EDTSevere Thunderstorm WarningCAERichland47 min
Jun 12, 4:42 PM EDTSevere Thunderstorm WarningCAERichland48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.